My father has Vascular Dementia, and for context, he *always* had difficulty sleeping at night (was always a night owl). But now it's at a whole, 'nother level as they say.
He's currently in a nursing home, and they put him on Trazodone, but it doesn't seem to be working. He still is up all night. He was also put on Depakote for aggitation (which we took him off of because it seemed to make him too sedated), but now he's back to wanting to keep getting up, and trying walk (which he can do - but only with assistance...he can stand on his own but shuffles and walks with his eyes shut while actively hallucinating). The eyes shut issue (we think) is a result of mini strokes he suffered prior to admission to the nursing home (about a month ago). I can confirm the eyes-shut issue was something he presented with prior to any psych meds.
But now the staff have to keep him sitting with them at the nurses station all day and practically all night. It's crazy. He's a major fall risk as he'd fallen 5 times within the first 2 weeks at the nursing home. So now they just keep him sitting next to them. But he keeps trying to get up, walk around - and now he's getting a bit combative with staff when they try and sit him down.
What to do? Has anyone else experienced this or something similar? I am going to work with his psychiatrists and doctor, but I guess I'm just at a loss as to what can be done apart from keeping him sedated?
We actually thought when we had him admitted after the strokes that he was going to pass, he was that bad - but he sort of came back and seemed to be a bit better a week later - was sitting in the wheelchair and was more "with it" ....but the last few weeks he has just gotten way worse. I thought it was maybe the Depakote, but now it doesn't seem that way as he's off the Depakote and although more alert and walking more, still totally unaware of what's going on.
Could the Trazodone cause this? Cause someone to be really out of it? It's not helping with the sleep. He also has A-fib, Congestive Heart Failure, & high blood pressure (which he's on meds for).
I guess I'm just wondering if others have experienced issue with elders with Dementia not sleeping, and wanting to wander all over during day and night? Any idea of any meds that worked for your loved ones?
the night before he passed away he was so agitated I wouldn't leave until he was calm.
I turned classical music on low on his radio and diffused lavender. He calmed right down and passed the next morning. He was calm and passed peacefully.
if he isn't a classical music fan try his favorite genre
I don't expect the staff to concentrate all their energy on him but there's no reason they can't have him fold towels, sort and pair nuts and bolts, or work a foot pedaler (that you provide) while he's sitting with them. The pedaler can work with arms as well. Of course, only if he's cooperative -- but they need to keep trying different things as something may connect for him.
Thank you again for taking the time to answer - I appreciate the ideas!
I myself took Trazodone to help me sleep and I can tell you I have NEVER felt SO out of it in my LIFE! The next day, I was like a total zombie! I tried it for a few days, and decided I could not tolerate feeling THAT zoned out the next day, so I discontinued taking it entirely. I dislike that drug immensely.
So yeah, Trazodone could cause your dad to be 'out of it', definitely.
My mother had a heckuva time sleeping herself and used sleeping pills for a long time, which were an issue for many reasons. She tried Melatonin which she swore was a placebo and did nothing for her. Her sleep issues associated with dementia were on and off for a long time, but then straightened out the more advanced the dementia became (for some unknown reason). She would complain from time to time that she 'wasn't sleeping at all', but when I checked with the staff at her Memory Care, they'd tell me she was sleeping fine. So I can't tell you firsthand WHAT the reality was b/c I don't know. I do know, however, that sleep issues are rife when dementia is at play, unfortunately.
What helped mom with many of her dementia issues was Ativan; she started out at .25 mgs and increased to .5 mgs every 4 hours as she worsened with Sundowning. She was very agitated in the late afternoons and insisting her mother was there at the Memory Care but 'hiding' from her. The whole situation was awful, really, and nothing anyone said or did would calm her down, until I asked the doctor to prescribe calming meds which did help her. Once hospice came on board, they increased her dose as the Sundowning worsened, and that did the trick to calm her down.
I'm sorry your dad is going thru this; I know how painful it is to watch the decline and see him in such a state. Sending you a hug and a prayer for a good resolution to a sad situation.
It's so hard with Dementia - like you said, it's awful. You're constantly guessing as to what can help and whether the drugs used to help it are making things worse or if it's the dementia itself. And all the while they continue to get worse. :-(
Thanks again for your reply and for the hugs and prayers. :-) I really appreciate it!